Hey there! Sign in to join this conversationNew here? Join for free

Antidepressants label : "Don't drink alcohol". Why? Watch

    Offline

    0
    ReputationRep:
    You can, it says to avoid alcohol. But small amounts is fine. The reason is because Alcohol is a depressant, so when on ANTI depressants, you should avoid it as it may counteract what the tablets are doing. One of my friends is on them atm, and he still drinks, but in small amounts and not often. I suggest you do the same, as it isn't good for you. Wait for the tablets to finish before you go on a night out or drinking large quantities with friends.
    Offline

    0
    ReputationRep:
    Meh, I get drunk pretty much every weekend along with taking them and had blood tests last month, my liver figures were perfectly fine... When they change I will stop drinking alcohol.
    Offline

    2
    ReputationRep:
    I did wonder this. I'm on a very low does of anti-depressants (not even the lowest does to treat depression) for headaches.
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by Tabers)
    I did wonder this. I'm on a very low does of anti-depressants (not even the lowest does to treat depression) for headaches.
    10mg or 5?
    Offline

    11
    (Original post by rooney1000)
    well i didnt ask to be bullied which has led to my depression did i?
    Never said you did, but surely that doesn't affect you ability to follow a simple instruction?
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by parpirate)
    Never said you did, but surely that doesn't affect you ability to follow a simple instruction?
    well i want to have a good time with my friends once a week, i'm sorry
    Offline

    11
    (Original post by rooney1000)
    well i want to have a good time with my friends once a week, i'm sorry
    And that's not possible without drinking and messing up your medication?
    Offline

    0
    ReputationRep:
    (Original post by Jabblez)
    The reason is because Alcohol is a depressant, so when on ANTI depressants, you should avoid it as it may counteract what the tablets are doing.
    That's not what depressant means.
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by parpirate)
    And that's not possible without drinking and messing up your medication?
    call me sad but its not possible in todays university culture unless you want to hang out with the boring people
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by GodspeedGehenna)
    That's not what depressant means.
    but its a common misconception.
    Offline

    11
    (Original post by rooney1000)
    call me sad but its not possible in todays university culture unless you want to hang out with the boring people
    You've got some pretty **** mates then if they'd stop you from going out with them just because you weren't drinking, or are you really just boring people who need to drink to enjoy each others company?
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by parpirate)
    You've got some pretty **** mates then if they'd stop you from going out with them just because you weren't drinking, or are you really just boring people who need to drink to enjoy each others company?
    no you dont understand. are you at uni?
    Offline

    2
    ReputationRep:
    (Original post by rooney1000)
    10mg or 5?
    I think I take 2 10mg a day but I only took one last night to be on the safe side after having a tiny drop to drink.
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by Tabers)
    I think I take 2 10mg a day but I only took one last night to be on the safe side after having a tiny drop to drink.
    ok ur very careful thats a good thing
    Offline

    2
    ReputationRep:
    (Original post by rooney1000)
    ok ur very careful thats a good thing
    Didn't want to risk it after reading this thread. Plus I had to get up for work this morning so I really didn't want to be knocked out like my Dad thought might happen.
    Offline

    9
    ReputationRep:
    1. Alcohol is a depressent, so doctors tend not to engourge it as a treatemnt for depressed patients.
    2. There can be reactions between the drug and the alcohol, so it cann affect the effiecny of the drug, or it can make you really sick and can actually be fatal, so please don't try it
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by LauriC)
    1. Alcohol is a depressent, so doctors tend not to engourge it as a treatemnt for depressed patients.
    2. There can be reactions between the drug and the alcohol, so it cann affect the effiecny of the drug, or it can make you really sick and can actually be fatal, so please don't try it
    but as godspeedgodhenna said, alcohol doesnt make u DEPRESSED, it just depresses ur nervous system
    Offline

    2
    ReputationRep:
    As has been mentioned by other posters some anti-depressants have interactions with certain foods and drinks such as alcohol. Taking alcohol with these may cause unpleasant side effects, but most importantly it may stop your medication from working.

    Many anti-depressant medications also cause side effects such as nausea, insomnia or increased drowsiness and taking alcohol can worsen these effects.

    I recommend that you discuss this issue with your GP or care co-ordinator. He or she will be able to discuss the medication you are prescribed in relation to your exact circumstances. There are many different anti-depression medications on the market, so you may want to discuss the option of using an alternative. (However, it is usually recommended not to take alcohol when starting any anti-depressant, then slowly introduce a moderate amount after a few weeks). On the other hand, you may feel that if the medication you are on is working it's not worth changing it.

    Hope this helps
    • Thread Starter
    Offline

    0
    ReputationRep:
    (Original post by maturestudy)
    As has been mentioned by other posters some anti-depressants have interactions with certain foods and drinks such as alcohol. Taking alcohol with these may cause unpleasant side effects, but most importantly it may stop your medication from working.

    Many anti-depressant medications also cause side effects such as nausea, insomnia or increased drowsiness and taking alcohol can worsen these effects.

    I recommend that you discuss this issue with your GP or care co-ordinator. He or she will be able to discuss the medication you are prescribed in relation to your exact circumstances. There are many different anti-depression medications on the market, so you may want to discuss the option of using an alternative. (However, it is usually recommended not to take alcohol when starting any anti-depressant, then slowly introduce a moderate amount after a few weeks). On the other hand, you may feel that if the medication you are on is working it's not worth changing it.

    Hope this helps
    he said a little bit is ok
    Offline

    2
    ReputationRep:
    If your doctor has said alcohol is OK in moderation why not try and find a workable compromise with your mates. Perhaps have one or two drinks throughout the night alternating with soft drinks in between.

    ---
    Alcohol is technically a 'depressant' but it also produces an increase in Serotonin in the brain. The problem with this spike in Serotonin is that, although it can make you feel good for a short time once the effect wears off the levels plummet and can leave you feeling even worse than before.

    People who take ecstasy, which releases massive amounts of Serotonin in the brain, often report "comedowns" that last well into the middle of the week following the party.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: March 27, 2011
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    Would you rather give up salt or pepper?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Write a reply...
    Reply
    Hide
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.